Can sickness after chemotherapy last for weeks?
Sickness caused by chemotherapy can start within a couple of hours of starting your treatment and only last a day or so. Or it can come on more than 24 hours after the start of treatment. This is called delayed onset nausea and vomiting and usually lasts about a week. Sometimes sickness doesn’t start until you have had your first few cycles of chemotherapy. It all depends on the chemotherapy drugs you have and how you react to them. This can vary from person to person.
If you are being sick with chemotherapy, do tell your doctor or chemotherapy nurse. There are lots of different anti sickness medicines and some work better for some people than others.
If sickness goes on for weeks after you’ve had chemotherapy, it could be due to something else. Sickness can happen for a number of other reasons. When you’ve had treatment for cancer, it is only natural to think that the treatment is causing any sickness. It is important to remember it could also be related to something else, and perhaps have nothing to do with the chemotherapy.
Possible causes of sickness include
- Other treatments for cancer such as radiotherapy, hormone treatment, or biological therapies
- Other medicines such as painkillers
- Other physical causes, such as constipation, a problem in your bowel, changes in your liver or kidneys, or an infection
- Emotional changes – some people feel sick when they get anxious
- Thoughts about past treatment, or remembering when you felt sick in the past, can make you feel sick – this is called anticipatory sickness and can happen before or after treatment
Any sickness you are having months after finishing treatment is more likely to be due to something else, not the chemotherapy. It is important that you let your doctor or nurse know about it. They can look into why you are feeling sick and give you suitable treatment.
Rated 4 out of 5 based on 17 votes
Question about cancer? Contact our information nurse team